Q. I have taken prednisone for years due to an arthritic condition. Because of stomach upset, my doctor has prescribed Nexium to prevent an ulcer.
I was recently diagnosed with osteoporosis and wonder what can be done to counteract the bone-damaging effects of my medicine.

A. Dozens of drugs can weaken bones. Oral corticosteroids such as prednisone are especially problematic when used for long periods of time. Even inhaled steroids (Advair, Flovent, Symbicort, etc) may pose problems over time.
There is also concern that regular reliance on acid-suppressing drugs such as Nexium (esomeprazole), Prevacid (lansoprazole) and Prilosec (omeprazole) might also increase the risk for fractures (Archives of Internal Medicine, May 10, 2010).
Because you have osteoporosis, you are at high risk for a fracture. It is essential that you work with your doctor to develop a treatment strategy, so we are sending you our Guide to Osteoporosis. It has a discussion of risk factors, non-drug approaches and the pros and cons of medications such as Actonel, Boniva and Fosamax.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. pearline
    orange, va

    I have RA and am taking metreazate with predisone and been on it for 6 months now and I feel like my bones are getting weaker. I can’t even pick up a cup of coffee or turn on a water facuet. I have real bad pain all day and night. Should I stop taking this medication?

    • The People's Pharmacy

      Prednisone can make bones (and muscles) weaker. We are not aware that methotrexate could do so. Please discuss this with your doctor.

  2. MAP

    I too am on the aromatase inhibitor and am wondering if you could give a more precise recipe. Such as how many bones and how much Water and vinegar in the pressure cooker. Thanks so much

  3. Helen M

    I would personally suggest weaning off the medications to prevent further damage. Also ask your doctor to test your vitamin D levels and make sure they are in the upper third of the recommended range. Vitamin K is also said to help with bone health. You will find a lot of information on this website for alternative therapies to try, see the previous posts on gin soaked raisins, and on other places on the internet.
    As to weaning, you would have to work with your doctor on this and start only one medication at a time. When off one, then wean off the other. I found I could not stop protonix completely, being the heartburn queen of the world. So I decreased it as much as possible, down to three times a week, have switched to prilosec OTC, a much weaker medication, and am holding my own.
    Next to try is upping my veggie intake even further, adding some vinegar (again), I am taking probiotics, and see if I can lower the dosage further. I have been diagnosed with the beginnings of osteopenia and a bad fall almost two years ago saw me with three broken ribs. After treatment with zometa, as part of a breast cancer trial, that did lay down new bone.

  4. DH

    Referencing the article on certain drugs “weakening” bones, the statement
    “used for long periods of time” is incomplete.
    It would be helpful to define LONG PERIODS. What are we talking about, weeks, months, years, how many weeks, months, years?
    Also is the dosage a factor?
    It would be helpful to have a bit more information to make this article more helpful.
    Thank You

  5. cpmt

    I suggest taking almonds… may help a little.

  6. Barb S.

    Since I had major bone pain from aromatase inhibitors after breast cancer, I keep learning of more and more drugs that disrupt calcium metabolism.
    I’d like you to look into this as it would be a great service to readers.
    A great resource is “Nourishing Traditions” by Sally Fallon — staying healthy with favorite old foods, how and why. My ancient arthritic grayhound had an extra year of good life, thanks to the relief he got from joint pain when I fed him bone broths. After he died, it occurred to me the same treatment might help me. It does! I am guessing it’s the large amount of available calcium, but the chondroitin and glucosamine may be part of the mix.
    Boil bones with enough vinegar that you can taste a bit of sourness in the water — pressure cook an hour, or simmer most of the day. Use the broth as a soup base.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.